Alert archive / Missouri / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 494, NWS St. Louis, MO

August 18, 2006Audrain County, Boone County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 18, 2006, 6:53 PM CDT for Audrain County, Boone County, Missouri. It was in force for 52 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2006, 6:53 PM CDT (23:53 UTC)
Expired
Aug 18, 2006, 7:45 PM CDT
In force
52 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Audrain County, MO, Boone County, MO

The radar

The St Louis radar (KLSX), 138 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 7:00 PM CDTTSTM WND GST 60Centralia, MO
Aug 18, 7:01 PM CDTTSTM WND GST 602 E Centralia, MO
Aug 18, 7:15 PM CDTTSTM WND DMGMexico, MONUMEROUS TREES...TREE LIMBS AND POWER LINES DOWN. WIDESPREAD POWER OUTAGES WITHIN THE CITY.
Aug 18, 7:34 PM CDTTSTM WND GST 603 N Mexico, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.9 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2006-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2006-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
131 J/kg
Mixed-layer CIN
-228 J/kg
Mixed-layer LCL
1908 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 182354
SVRLSX
MOC007-019-190045-
/O.NEW.KLSX.SV.W.0494.060818T2353Z-060819T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
653 PM CDT FRI AUG 18 2006

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN AUDRAIN COUNTY IN CENTRAL MISSOURI
  NORTHERN BOONE COUNTY IN CENTRAL MISSOURI

* UNTIL 745 PM CDT

* AT 650 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES NORTHEAST OF STURGEON...
  OR ABOUT 6 MILES NORTHWEST OF CENTRALIA...AND MOVING EAST AT 35
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  MEXICO...AND CENTRALIA

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3936 9230 3919 9233 3908 9212 3910 9187
      3934 9184

$$

GKS
1 follow-up statement
000 
WWUS53 KLSX 190007
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
706 PM CDT FRI AUG 18 2006

MOC007-019-190045-
/O.CON.KLSX.SV.W.0494.000000T0000Z-060819T0045Z/
BOONE MO-AUDRAIN MO-
706 PM CDT FRI AUG 18 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR WESTERN AUDRAIN AND NORTHERN BOONE COUNTIES...

AT 704 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR CENTRALIA...MOVING
EAST AT 35 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
THOMPSON AND MEXICO.

THIS STORM HAS A HISTORY OF PRODUCING 60 MPH WIND GUSTS NEAR 
CENTRALIA AT 7 PM. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND 
STAY AWAY FROM WINDOWS

LAT...LON 3936 9230 3919 9233 3908 9212 3910 9187
      3934 9184

$$

GKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 6:50 PM CDT, 3 minutes earlier.

Area forecast discussion, Aug 18, 6:50 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
650 PM CDT FRI AUG 18 2006

.DISCUSSION...
THE 12Z SHORT-TERM MODELS (TIL MONDAY)...A SERIES OF SHORTWAVES
WILL BREAK THE H500 HI THAT HAS BEEN IN PLACE THE PAST FEW
DAYS...LEADING TO A DEVELOPING TROF OVER ERN NOAM AND RIDGE OVER
WRN NOAM. THE FIRST SHORTWAVE...IS ACTUALLY AN OLD MCV DRIVING
ACROSS NRN MO AND WILL PUSH THRU THE NRN FA THIS EVENING. OTHERS
WILL FOLLOW LATER ON SATURDAY INTO SATURDAY NIGHT. AT THE
SFC...STATIONARY FRONT OVER SRN IA WITH ITS RESULTANT OUTFLOW
DRAPED ACROSS AREAS JUST S OF THE I-70 CORRIDOR WILL CONTINUE THRU
THIS EVENING...BEFORE CDFNT APPROACHING FROM THE NW WILL PUSH INTO
MO LATER TONIGHT...ARRIVING AT THE NWRN CORNER OF THE FA EARLY ON
SATURDAY. THIS CDFNT WILL THEN PUSH THRU THE FA ON SATURDAY...AND
SLOW DOWN ALONG SRN MO/SRN IL FROM SATURDAY NIGHT ON. HI PRES THEN
BUILDS IN FOR SUNDAY AND MONDAY. GFS STANDS ALONE ON DEVELOPING
FRONTAL WAVE EARLY SUNDAY AND SLOWLY PROPAGATING IT E ON MONDAY.
REJECTED THIS SOLUTION FOR NOW.

FOR TONIGHT...LOOK FOR DISORGANIZED CONVECTION ACROSS THE ERN
OZARKS TO FADE EARLY THIS EVENING...WHILE FOCUS WILL SHIFT NWD
WITH MCV ACROSS THE NRN FA AND MORE SFC-BASED CONVECTION ALONG THE
MO SIDE OF THE I-70 CORRIDOR. THINGS ARE EXPECTED TO START TO
SETTLE DOWN FROM LATE EVENING ON...WITH THE BULK OF THE PCPN
THREAT BEING FROM I-70 NWD. DUE TO W-E ORIENTED OR EXPECTED
ORIENTED CONVECTION...LOCALLY HEAVY RAINFALL A POSSIBILITY FOR
AREAS IN THE NRN FA THIS PERIOD. STAYED CLOSE TO MOS ON MIN TEMPS.

FOR SATURDAY...KEPT CHANCE CATEGORY POPS THIS PERIOD AS IT LOOKS
TO BE VERY DISORGANIZED IN THE MORNING...AS CDFNT STARTS PUSH INTO
FA. BY AFTERNOON...LOOK FOR BEST CHANCES TO ONCE AGAIN BE ALONG
THE I-70 CORRIDOR AS WELL AS AREAS TO THE S. BELIEVE ABUNDANT
CLOUD COVER THIS PERIOD FOR MOST AREAS WILL KEEP TEMPS FROM
RUNNING AWAY...AND WENT BELOW MOS TEMPS IN THE N DUE TO BEING POST
FRONTAL FROM THE START...AND ON THE HIGH SIDE OF MOS ELSEWHERE DUE
TO ITS HISTORY OF SHOOTING LOW ON RESULTANT MAXES.

FOR SUNDAY/MONDAY...ONLY HELD ON TO A SMALL SLIGHT CHANCE FOR A
POP ON SUNDAY IN THE S...OTHERWISE DRY...DUE TO UNCERTAINTIES WITH
REGARDS TO WHERE THE FRONT WILL END UP...BUT SHOULD PUSH
COMPLETELY S OF THE FA BY SUNDAY NIGHT. MOS BLEND GENERALLY
ACCEPTED...ALTHOUGH LEANED ON THE HIGH SIDE FOR MAXES.

FOR THE EXTENDED PERIOD (MONDAY NIGHT - FRIDAY)...MODELS ARE IN
REASONABLE AGREEMENT ON THE H500 PATTERN...WITH DEEPENING TROF
EXPECTED OVER ERN NOAM DURING MID WEEK AS RIDGE AMPLIFIES IN THE W.
BY LATE WEEK...IT APPEARS A RETROGRADING OF THE OVERALL PATTERN WILL
TAKE PLACE...AS RIDGE AXIS OVER WRN NOAM SLIDES INTO THE ERN PAC
WITH TROF BACKPEDALING INTO CNTRL NOAM.  THIS WILL RESULT IN PUTTING
THE EXTREME HEAT IN CHECK WITH SEASONABLE TEMPS FOR LATE AUGUST.
MAIN PCPN CHANCES WILL REVOLVE AROUND CDFNT EXPECTED TO PASS THRU
DURING MID WEEK. MODELS HAVE HAD THEIR DIFFERENCES WITH REGARDS TO
TIMING...BUT SEEM TO HAVE A MUCH BETTER CONSENSUS NOW WITH EXPECTED
FROPA DURING LATE TUESDAY NIGHT AND WEDNESDAY. FOR NOW HAVE JUST
PLACED SLIGHT CHANCES IN AS TIMING OF DAY NOT IDEAL...AND FRONT
EXPECTED TO WEAKEN AS IT PUSHES THRU THE FA.

TES

&&

.AVIATION...
FOR THE 00Z TAFS...CONVECTION IS BECOME INCREASINGLY ORGANIZED OVR
CENTRAL MISSOURI TO THE NORTH AND WEST OF KCOU. THIS ACTIVITY
APPEARS TO BE TRACKING INVOF OF AN OLD OUTFLOW BNDRY. THE WSWLY
LLJ IS EXPECTED TO RAMP UP THIS EVENING AND WITH A COORIDOOR OF
UNSTABLE AIR ALONG ITS PATH...ANTICIPATE THIS CONVECTION TO GROW
UPSCALE INTO AN MCS AND TRACK EWD PRODUCING GUSTY WINDS AND HEAVY
RAIN. TEMPO GROUPS IN THE NEW ISSUANCE REFLECT HIGHEST PROBABILITY
OF TSRA AT THE TAF SITE. SHRA AND TSRA COULD LINGER LONGER IF
SYSTEM GETS EAST-WEST ORIENTATION ALONG I-70 BUT CONFIDENCE IS
LOW ATTM. BNDRY/FRONT SHOULD MOVE SOUTH OF I-70 BY SATURDAY
MORNING WITH POTPOURRI OF CU AND MID CLOUD THRU THE DAY.

GLASS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Aug 18, 3:29 PM CDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
329 PM CDT FRI AUG 18 2006

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-191200-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN IL-CALHOUN IL-CALLAWAY-
CLINTON IL-COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-
IRON-JEFFERSON-JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-
MADISON IL-MARION-MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-
MONTGOMERY IL-OSAGE-PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-
SHELBY-ST. CHARLES-ST. CLAIR IL-ST. FRANCOIS-ST. LOUIS-
ST. LOUIS CITY-STE. GENEVIEVE-WARREN-WASHINGTON-WASHINGTON IL-
329 PM CDT FRI AUG 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING
ACROSS MUCH OF THE FORECAST AREA.

THUNDERSTORMS ARE EXPECTED TO DEVELOP IN CENTRAL MISSOURI AND MOVE
EAST ACROSS THE FORECAST AREA DURING THE EVENING HOURS.

THE PRIMARY THREAT WITH ANY THUNDERSTORM THAT BECOMES SEVERE WILL
BE DAMAGING WINDS IN EXCESS OF 60 MPH. LOCALLY HEAVY RAINFALL
WILL ALSO BE POSSIBLE WITH THESE THUNDERSTORMS AS THEY WILL TEND
TO MOVE OVER THE SAME LOCATIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL CONTINUE ACROSS THE REGION ON SATURDAY AND COME
TO AN END FROM NORTH TO SOUTH SATURDAY NIGHT AS THE COLD FRONT
EXITS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. SPOTTERS ARE ASKED
TO REPORT ANY SEVERE THUNDERSTORM REPORTS TO THE NATIONAL WEATHER
SERVICE OFFICE IN SAINT LOUIS.

CVKING

Nearby

Severe Thunderstorm Warnings in Missouri, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.